Arizona, 2017

Flash Flooding and Damaging Wind in Arizona, July 23, 2017

July 23, 2017 · NWS PSR · 3 events in 2 counties and zones

Thunderstorms with heavy rain developed across much of south-central Arizona during the evening hours on July 23rd and many of them affected the greater Phoenix metropolitan area, especially the eastern and southeast portion. Heavy rain led to episodes of both urban flooding and flash flooding, impacting communities such as San Tan, Apache Junction, Queen Creek and Casa Grande.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with heavy rain developed across much of south-central Arizona during the evening hours on July 23rd and many of them affected the greater Phoenix metropolitan area, especially the eastern and southeast portion. Heavy rain led to episodes of both urban flooding and flash flooding, impacting communities such as San Tan, Apache Junction, Queen Creek and Casa Grande. Peak rain rates, as observed by a number of trained weather spotters, reached or exceeded 1.5 inches per hour. The heavy rain led to the issuance of multiple Flood Advisory and Flash Flood Warning products for the south-central deserts. Fortunately, no injuries resulted from the more significant flooding episodes. Additionally, one of the storms in the Phoenix area generated gusty damaging microburst winds which blew a tower onto a house just to the northeast of Phoenix Sky Harbor Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 1:17 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 1:17 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sun Jul 23 2017

.SYNOPSIS...
Thunderstorm activity will continue today with activity expanding
into southeast California by Monday morning. Frequent cloud cover
and a moist atmosphere will lead to cooler temperatures through
Monday. This will be followed by drier southwesterly flow aloft
leading to warmer temperatures along with fewer storms across the
region Tuesday through Thursday. More active monsoon conditions
return by next weekend.

&&

.DISCUSSION...

As of this moment, some of the strong storms with the heavy rain
have already occurred near Flagstaff and in southeast Arizona.
Currently, there are a few storms being monitored over Gila
County. Coverage of storms is expected to increase through the
afternoon.

Surface analysis this morning indicated great low level moisture
with dew points in the upper 60s and into the low 70s throughout
the area. The visible satellite showed a pretty thick cloud deck
over south-central Arizona left over from yesterday's activity,
but early clearing is serving well to allow atmospheric
instability to increase. The 12Z Phoenix sounding revealed a
whopping 2 inches of precipitable water which leads to concerns
for heavy rainfall in the afternoon.

The 250 millibar level streamlines depict the upper high situated
over west-central Arizona while several circulations and
perturbations can be seen circulating the upper high in the
GOES-16 experimental water vapor imagery. A little ways to our
south, an inverted trough is protruding into southern Arizona,
which will be a key feature for our weather over the next day or
so. As the trough progresses westward, the low level winds will
become more south to southeasterly which will enhance storm
development over the higher terrain north and east of Phoenix with
a more upslope wind. Model consensus shows storms percolating off
the higher terrain towards Phoenix and other desert locations.
Western Arizona and southeast California locations will see a
better chance for showers very late tonight through early Monday
morning.

Given the excessive moisture, the forecast offices covering Arizona
have coordinated a Flash Flood Watch. For our area, the place of
greatest concern is Gila County, the lower mountains northeast of
Phoenix, and portions of Pinal County where storms are likely to
initiate. The WPC's mesoscale precipitation discussion #0543
covers the eastern portion of our CWA where storm coverage is
greatest, and notes hourly rain rates up to 2 inches or greater
are possible. While the flash flood watch may not cover the entire
CWA, that does not the flood threat is isolated. Monsoon storms
can cause deadly flooding anytime.

Monday's weather will depend greatly on what happens today. The
location of the inverted trough and cloud coverage will play large
roles into what happens tomorrow, but the unpredictability of the
monsoon leaves me cautious to really say whether tomorrow will be
a down day or not.

Tuesday through Sunday:

We start to see a break in monsoon activity Tuesday through
Thursday as dry southwesterly flow starts to situate itself,
pushing moisture north and east. This will keep thunderstorm
chances confined to the higher terrain north and east of Phoenix
each afternoon. 500 mb high begins to situate itself near the four
corners Thursday evening, transporting moisture back into our
region. This will result in a gradual increase in POPs Thursday
night into Sunday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very moist airmass in place across the Southwest, with
pockets/areas of upper level energy expected to act upon that
moisture. Scattered showers and thunderstorms already underway
over the higher terrain north-east-southeast of Phoenix at midday.
Storm steering flow will drift/track storms from east to west
today with a slight shift to southeast to northwest movement later
into the evening and overnight hours. Complex set-up RE storms
making it into the Phoenix area, but feel outflow driven wind
shifts look possible from an easterly (could range NE through SE)
heading 01-03z window with gusts 20-30kts. The usual debris clouds
and weather radar returns along that boundary could develop, but
confidence is lower in anything other VCSH for KPHX but do have
VCTS in for KSDL and KIWA. Eastern periphery of the Phx Metro
stands the better chances for development into the evening.

Large weather disturbance will track into the area from the south
overnight, working on the still moist airmass. Model forecasts run
the gamut of thick clouds and light showers to larger band of
heavier rainfall across the Phoenix area and lower deserts by
Monday AM sunrise. For now, continued VCSH overnight for the
terminals but an hour or two of TSRA can't be ruled out early
Monday. Accompanying lower CIGs with the abundant areal moisture
may encroach 5-8kft for a few hour window.

Southeast California/Southwest Arizona including KIPL and KBLH:
Line of weak showers will continue to track westward, clipping
KBLH and track across Imperial County. More organized and stronger
storm development will fall eastward across Arizona during the
day. South and southeasterly winds to persist today, with
increasing mid and high clouds. Flow aloft will turn more
southerly and the deep Monsoon moisture over the area will
interact with a weather disturbance moving through the region,
increasing chances for showers and storms to stretch past the CO
River Valley for Monday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A drying trend starts Tuesday with a significant drop off in
humidities and storm chances through Wednesday and leveling off
Thursday. Max temperatures trend upward as well to near or
slightly above normal readings. At the end of the week, a return
of Monsoon conditions begins with moisture and storm chances
increasing from east to west.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ541-545-547-
     549-552-553-555>558-560>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/Hernandez
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 23, 4:07 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST SUN JUL 23 2017

AZZ558-560-563-232330-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
407 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or 8 miles east of Globe. This storm was nearly stationary.

Winds in excess of 40 mph, heavy rain, and frequent lightning will
be possible with this storm.

Locations impacted include...
Cutter.

LAT...LON 3329 11058 3331 11071 3344 11070 3342 11052
TIME...MOT...LOC 2306Z 188DEG 4KT 3338 11063

18
Special weather statement, Jul 23, 5:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
541 PM MST SUN JUL 23 2017

AZZ548-549-551>553-555-558-240115-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
541 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST...

At 540 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gold Camp to near Florence Junction to San
Tan Valley to near San Tan Mountain Park. Movement was north at 20
mph.

Winds in excess of 40 mph, very heavy rainfall, and local blowing
dust will be possible with these storms.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Queen Creek, Chandler
Heights, Gold Camp, Gilbert City Hall, Tumbleweed Park, Lost Dutchman
State Park, Superstition Springs Mall, Chandler City Hall, Magma, San
Tan Village Mall, San Tan Valley, Seville, Florence Junction,
Superstition Mountains, Kings Ranch and Phoenix Mesa Gateway Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3346 11144 3346 11155 3339 11171 3331 11186
      3308 11172 3310 11155 3314 11138 3332 11128
TIME...MOT...LOC 0040Z 157DEG 17KT 3334 11141 3322 11143 3317 11159
3316 11168

18
Special weather statement, Jul 23, 6:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST SUN JUL 23 2017

AZZ548>551-553-555-240145-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
614 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...

At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Apache Junction to near Phoenix Mesa
Gateway Airport to near San Tan Village Mall to near Seville.
Movement was northwest at 20 mph.

Winds in excess of 40 mph, heavy rain, and local blowing dust will
be possible with these storms.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Falcon Field Airport, Usery Mountain Park, San Tan
Village Mall, Seville, Freestone Park, Fiesta Mall, Phoenix Mesa
Gateway Airport, San Tan Mountain Park, Chandler Heights, Gilbert
City Hall, Downtown Mesa and Tumbleweed Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11152 3327 11141 3316 11160 3310 11173
      3320 11199 3335 11195 3341 11190 3349 11177
TIME...MOT...LOC 0113Z 122DEG 16KT 3335 11156 3334 11163 3329 11177
3321 11179

18

The radar

The Phoenix radar (KIWA), 23 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pinal

When
July 23, 6:30 PM MST to 10:45 PM MST
Where
Pinal County, 2.22 mi NW of Sacaton to 9.07 mi SE of Magma
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.099, -111.761

Thunderstorms with heavy rain developed across much of the eastern and southeastern portions of the greater Phoenix area during the evening hours on July 23rd. The heavy rain led to episodes of urban flooding as well as flash flooding, affecting communities such as San Tan Valley and Queen Creek. At 1905MST, a trained spotter 9 miles southeast of Queen Creek measured 0.88 inches of rain within 30 minutes along the Hunt Highway in San Tan Valley. This intense rainfall led to flash flooding; at about the same time another trained spotter 5 miles southeast of Queen Creek reported that very heavy rains caused low water crossings in San Tan Valley to become flooded. Additionally, at 2002MST another trained spotter 7 miles southeast of Queen Creek measured nearly 1.5 inches of rain in one hour, further illustrating the intense nature of the evening rainfall. He also reported flash flooding at 2043MST, at the intersection of West Judd Road and North Brenner Pass Road. As of 2039MST, public reports indicated that parts of Empire Road and Riggs Road were closed due to the flash flooding. Fortunately, no injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
July 23, 7:30 PM MST to 10:15 PM MST
Where
Maricopa County, 3.64 mi ESE of Mobile to 4.56 mi NE of Mobile
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.038, -112.209

Thunderstorms with heavy rain developed across the far southern portion of the greater Phoenix area during the evening hours on July 23rd; locally heavy rains with rain rates well in excess of one inch per hour led to episodes of flooding as well as flash flooding. One of the more vulnerable areas was highway 238 between the town of Maricopa and Gila Bend, especially near the town of Mobile. Many washes run across the highway and are prone to flash flooding during heavy rains. According to the Arizona Department of Highways, at 1955MST flooding was occurring along Highway 238 near the town of Mobile and the road was closed. A Flash Flood Warning was in effect at the time of the flooding, and the warning remained in effect through 2215MST. Although rains and associated flash flooding threats had largely ended by 2215MST, mud and debris would likely remain on the road into the morning hours the next day before crews would be able to re-open the highway.

Thunderstorm Wind, Maricopa

When
July 23, 7:45 PM MST
Where
Maricopa County, 1.34 mi WSW of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
33.470, -111.970

Strong thunderstorms developed over portions of the greater Phoenix area during the evening hours on July 23rd and although heavy rain was the primary weather threat, one of the storms did produce strong gusty and damaging outflow winds in the heart of downtown Phoenix. At 1945MST, an amateur radio operator reported that gusty microburst winds, estimated to be as high as 65 mph, blew down a tower. The tower then fell upon a house. This occurred about 3 miles northeast of Phoenix Sky Harbor airport. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709706, 709714, 709713.